Oklahoma, 2021

Flooding in Oklahoma, May 25, 2021

May 25, 2021 · NWS OUN · 2 events in 1 county or zone

A slow moving area of thunderstorms developed across southern OK during the early hours of the 25th, producing a few flood reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A slow moving area of thunderstorms developed across southern OK during the early hours of the 25th, producing a few flood reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 25, 5:34 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 25, 5:34 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Norman OK
634 AM CDT Tue May 25 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 257 AM CDT Tue May 25 2021

Showers and thunderstorms over southeastern Oklahoma are ahead of
a weak upper wave over north central TX this morning. Other
showers may form with this feature over south central and
southeastern OK through the morning. With the synoptic pattern
changing and a return of weak westerlies, the dry line is expected
to mix into northwestern OK later this afternoon. Strong heating
is expected in mostly sunny conditions behind the dry line and
thunderstorms will form in the moderately large CAPE region. Some
of these are expected to move into western OK by evening and be
severe. They are should diminish several hours after sunset as
they move east.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 231 AM CDT Tue May 25 2021

After a long period of rainy weather, stuck under a plume of
moisture between high and low mid level pressure systems, the
synoptic pattern is finally becoming more progressive. Still lots of
rain, but with a little more kick (Thursday in particular is showing
potential for severe storms).

Wednesday - Showers and storms associated with a shortwave moving
through the area may linger into Wednesday east of I-35. While
abundant moisture and modest instability should support thunder,
severe weather is not expected.

Models hint at dryline development in Kansas and the panhandles
again Wednesday afternoon. These storms will have the potential to
push into western parts of the forecast area before weakening
Wednesday night. A few storms could still be strong to marginally
severe as they cross the border.

Thursday - A shortwave trough will make its way across the Great
Plains Thursday evening as a cold front enters northwest Oklahoma.
Abundant moisture and adequate instability will still be in place
ahead of this boundary, setting us up with a recipe for severe
weather (with hail and wind as the main hazards) late on Thursday.

Friday and Saturday - The aforementioned front is projected to stall
around or south of the Red River (though confidence in placement is
low due to potential effects of aforementioned convection). Rain
chances Friday into the early weekend will be concentrated in the
vicinity of this front, especially as another shortwave makes its
way across the state.

Some subtle ridging early next week may provide a brief reduction in
PoPs before another trough moves in causing rain chances to
increase. NBM does seem on the aggressive side with PoPs this far
out, however, cluster analysis does suggest a fairly narrow ensemble
envelope keying in on that deep trough.

Day

&&

.AVIATION...
(12Z TAFS)
Issued at 522 AM CDT Tue May 25 2021

MVFR conditions are expected much of the morning before ceilings
lift at most TAF sites. Thunderstorms are expected to enter
western Oklahoma this evening and affect TAF sites as far as
central Oklahoma by late evening.

&&

.UPPER AIR...
Issued at 236 PM CDT Mon May 24 2021

No upper air flights are planned at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  82  66  85  70 /  40  50  20  10
Hobart OK         85  64  89  68 /  30  30  10  20
Wichita Falls TX  85  68  88  71 /  50  30  10  10
Gage OK           88  61  89  67 /  20  50  10  20
Ponca City OK     82  64  86  69 /  40  60  20  20
Durant OK         81  69  84  71 /  80  30  30   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...09
LONG TERM....14
AVIATION...09
Hazardous weather outlook, May 25, 3:05 AM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
405 AM CDT Tue May 25 2021

OKZ004>048-050>052-TXZ083>090-260915-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
405 AM CDT Tue May 25 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms across much of
western Oklahoma and parts of western north Texas this evening.
Storms are expected to develop along a dryline in the panhandles
up into Kansas late this afternoon, then make their way eastward
into Oklahoma and western north Texas this evening. Main hazards
will be hail to the size of golfballs and winds up to 70 mph.
Most likely time for severe storms will be between 6pm and 2am.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
western Oklahoma and western north Texas should prepare for
severe weather operations this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Most days will see a chance for thunderstorms this week with
Thursday having the greatest chance for severe weather.

There is a slight risk for severe thunderstorms in far northwest
Oklahoma Wednesday evening.

There is an enhanced risk for severe thunderstorms Thursday
evening and overnight across most of Oklahoma with a slight risk
extending into western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Johnston

When
May 25, 7:30 AM CST to 10:30 AM CST
Where
Johnston County, 1.61 mi NNE of Fillmore to 1.44 mi NE of Fillmore
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.290, -96.486

Culvert washed out on Turner lane.

Flood, Johnston

When
May 25, 9:00 AM CST to 12:00 PM CST
Where
Johnston County, 1.89 mi NW of Milburn to 1.57 mi NNW of Milburn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.257, -96.576

Culverts were washed out.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961797, 961798.